Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS La Crosse, WI

April 18, 2002Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 6:45 PM CDT for Crawford County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 6:45 PM CDT (23:45 UTC)
Expired
Apr 18, 2002, 7:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Crawford County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 182345
SVRLSE
WIC023-190045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF LYNXVILLE...OR ABOUT 8 MILES
  SOUTHEAST OF WAUKON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LYNXVILLE...AND EASTMAN AT 700 PM CDT...
  NEAR MOUNT STERLING...AND SENECA AT 710 PM CDT...
  NEAR BARNUM AT 715 PM CDT...
  NEAR GAYS MILLS...AND BELL CENTER AT 720 PM CDT...
  NEAR ROLLING GROUND...AND SOLDIERS GROVE AT 725 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WESTERN WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT THURSDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4335 9108 4312 9112 4323 9069 4345 9079

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:03 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 18, 2:03 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU APR 18 2002

MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD
COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH.

CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN
WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND
COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT
MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING
LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN
UNIDIRECTIONAL FLOW.

MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT
RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER.

FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA
THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND
EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE
AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING
IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS
LOOKS ON TRACK.

CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON
THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS
EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT
OF CLOUDS AND CAA.

WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING
THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID
POPS ACROSS THE SOUTH.

SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN
ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM
THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS
ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY
TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER
AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN
INSTABILITY SHOWER OR TWO..

IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY
AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON
TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER
TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH
IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS.

.LSE...NONE.

DAS

In the hours before

Local storm report, Apr 18, 5:02 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    ROCHESTER                 MN   .75 INCH HAIL
04/18/02   OLMSTED                        REPORTED BY SPOTTERS ON
                                          SOUTH SIDE OF CITY.

SHEA
Local storm report, Apr 18, 5:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    3 W IONIA                 IA   1.75 INCH HAIL
04/18/02   CHICKASAW                      GOLF BALL SIZE HAIL
                                          REPORTED BY STATE PATROL.

SHEA
Local storm report, Apr 18, 6:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    JACKSON JUNCTION          IA   1 INCH HAIL
04/18/02   WINNESHIEK                     QUARTER SIZE HAIL REPORTED
                                          BY WARNING POINT.

SHEA
Local storm report, Apr 18, 6:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    PLAINVIEW                 MN   1 INCH HAIL
04/18/02   WABASHA                        ALSO 40 MPH WIND GUSTS.

0535 PM    MAUSTON                   WI   .75 INCH HAIL
04/18/02   JUNEAU                         REPORTED BY SPOTTERS.

0540 PM    1 E NEW HAMPTON           IA   FUNNEL CLOUD
04/18/02   CHICKASAW                      REPORTED BY NUMEROUS
                                          SPOTTERS.

SHEA
Local storm report, Apr 18, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    WILSON                    MN   1 INCH HAIL
04/18/02   WINONA                         REPORTED AT INTERSECTION OF
                                          INTERSTATE 90 AND HIGHWAY
                                          43.

SHEA/DS
Local storm report, Apr 18, 6:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    ABBOTSFORD                WI   1 INCH HAIL
04/18/02   CLARK                          NORTH OF TOWN ON HIGHWAY
                                          13.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:26 AM CDTSevere Thunderstorm WarningARXVernon64 min
Apr 18, 4:14 AM CDTSevere Thunderstorm WarningARXCrawford61 min
Apr 18, 4:44 AM CDTSevere Thunderstorm WarningARXRichland61 min
Apr 18, 2:12 PM CDTSevere Thunderstorm WarningARXGrant48 min
Apr 18, 2:57 PM CDTTornado WarningARXGrant63 min
Apr 18, 2:59 PM CDTSevere Thunderstorm WarningARXRichland46 min
Apr 18, 3:48 PM CDTSevere Thunderstorm WarningARXAdams, Juneau57 min
Apr 18, 4:21 PM CDTSevere Thunderstorm WarningARXTaylor54 min
Apr 18, 4:56 PM CDTSevere Thunderstorm WarningARXJuneau, Vernon49 min
Apr 18, 5:03 PM CDTSevere Thunderstorm WarningARXTaylor42 min
Apr 18, 5:14 PM CDTSevere Thunderstorm WarningARXMonroe46 min
Apr 18, 5:25 PM CDTSevere Thunderstorm WarningARXClark65 min
Apr 18, 5:36 PM CDTSevere Thunderstorm WarningARXBuffalo54 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningARXTaylor61 min
Apr 18, 5:47 PM CDTSevere Thunderstorm WarningARXAdams, Juneau58 min
Apr 18, 6:04 PM CDTSevere Thunderstorm WarningARXTrempealeau56 min
Apr 18, 6:17 PM CDTSevere Thunderstorm WarningARXLa Crosse88 min
Apr 18, 6:22 PM CDTSevere Thunderstorm WarningARXClark53 min
Apr 18, 6:34 PM CDTSevere Thunderstorm WarningARXJackson, Monroe56 min
Apr 18, 6:42 PM CDTSevere Thunderstorm WarningARXJuneau78 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.